Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 20, 2013, 3:29 PM MST for Pima County, Arizona. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 3:29 PM MST (22:29 UTC)
- Expired
- Jul 20, 2013, 5:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:38 PM MST | FLASH FLOOD | 2 Ne Davis-Monthan Air, AZ | ENITRE AREA OF GOLF LINKS TO 22ND STREET EAST OF WILMOT IS FLOODED. WATER IS QUICKLY FLOWING BUT CARS ARE DRIVING THROUGH IT. THE WATER APPEARS TO BE 4 INCHES DEEP. THE ARROYO ON THE WEST SIDE OF PALO VERDE HIGH SCHOOL IS RUNNING BANK TO BANK. REPORT CORRECTED |
| Jul 20, 3:55 PM MST | FLASH FLOOD | Tucson, AZ | *** 1 INJ *** TEENAGE GIRL RESCUED FROM FLOODED WASH NEAR SPEEDWAY AND PANTANO ROAD JUST BEFORE 4 PM. |
| Jul 20, 4:00 PM MST | FLASH FLOOD | Tucson, AZ | GIRL TRAPPED ON AN ISLAND IN THE MIDDLE OF A WASH AT PANTANO RD AND GOLF LINKS |
| Jul 20, 4:20 PM MST | FLASH FLOOD | 3 Ene Ryan Field, AZ | SPOTTER REPORTS CARS STALLED AND TRAPPED IN WATER ON S SAN JOAQUIN RD...NOBODY IN DANGER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WGUS55 KTWC 202229 FFWTWC AZC019-210030- /O.NEW.KTWC.FF.W.0008.130720T2229Z-130721T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 329 PM MST SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 530 PM MST * AT 319 PM MST...THE PUBLIC REPORTED FLASH FLOODING ON THE EAST SIDE AND SOUTHEAST SIDES OF TUCSON. IN ADDITION...DOPPLER RADAR HAS INDICATED IN EXCESS OF 2 INCHES OF RAINFALL SOUTHWEST OF THE SAN XAVIER MISSION. THESE STORMS WILL CONTINUE TO PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN AS THEY MOVE WEST THROUGH THE AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH TUCSON...SAGUARO NATIONAL PARK WEST...SAGUARO NATIONAL PARK EAST... DAVIS-MONTHAN AIR FORCE BASE...CATALINA FOOTHILLS AND PICTURE ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3243 11133 3226 11066 3192 11077 3190 11144 $$ GL
2 follow-up statements
178 WGUS75 KTWC 202250 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 350 PM MST SAT JUL 20 2013 AZC019-210030- /O.CON.KTWC.FF.W.0008.000000T0000Z-130721T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 350 PM MST SAT JUL 20 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 342 PM MST...TRAINED SPOTTERS REPORTED FLASH FLOODING ON THE EAST SIDE OF TUCSON... EAST OF WILMOT ROAD BETWEEN GOLF LINKS AND 22ND STREET. IN ADDITION...NEARLY 2 INCHES OF RAINFALL HAS OCCURRED AT MICHIGAN AND CALGARY NEAR VALENCIA ROAD ON THE SOUTHWEST SIDE. THIS EXCESSIVE RAINFALL WILL RESULT IN FLASH FLOODING...ESPECIALLY ALONG THE LOW WATER CROSSINGS IN THE VICINITY OF VALENCIA ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3243 11133 3226 11066 3192 11077 3190 11144 $$ GL
728 WGUS75 KTWC 210023 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 523 PM MST SAT JUL 20 2013 AZC019-210032- /O.EXP.KTWC.FF.W.0008.000000T0000Z-130721T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 523 PM MST SAT JUL 20 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR EAST CENTRAL PIMA COUNTY... FLASH FLOODING OVER MUCH OF THE CITY OF TUCSON HAS SUBSIDED WITH THE RAINFALL ENDING...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...AREA WASHES WILL CONTINUE TO FLOW THIS EVENING AND CAUTION SHOULD BE EXERCISED NEAR ANY WASHES. A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT TO THE WEST OF TUCSON UNTIL 730 PM. LAT...LON 3243 11133 3226 11066 3192 11077 3190 11144 $$ GL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:29 PM MST, 1 hour earlier.
Area forecast discussion, Jul 20, 2:29 PM MST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 229 PM MST SAT JUL 20 2013 .SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK. && .DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA WAS HELPING TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON. THE STEERING FLOW WAS TRACKING THIS ACTIVITY WESTWARD AT 15 MPH...WITH A FEW OF THE STRONGER THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF ONE-HALF OF INCH IN 15 TO 30 MINUTES. THAT SAID...THESE RAINFALL RATES CAN CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS AND RAPID RUNOFF INTO NORMALLY DRY WASHES. THE STRONGEST STORMS COULD PRODUCE HIGH WINDS...BUT FLASH FLOODING WILL BE THE PRIMARY THREAT FROM THESE STORMS TODAY. THE UPPER LOW OVER THE GULF OF CALIFORNIA TODAY WILL TRACK THROUGH SOUTHERN CALIFORNIA AND WEAKEN SUNDAY INTO MONDAY. WILL SEE ANOTHER ACTIVE THUNDERSTORM DAY TOMORROW BEFORE DRIER AIR SPREADS IN BEHIND THE UPPER LOW ON MONDAY. THEREAFTER...HIGH PRESSURE ALOFT BECOMES CENTERED NEAR THE FOUR CORNERS REGION AROUND TUESDAY AND WEDNESDAY. OVERALL...THE PATTERN APPEARED FAVORABLE FOR DAILY THUNDERSTORM ACTIVITY THROUGH AT LEAST FRIDAY. && .AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL CONTINUE INTO THE EVENING...BECOMING MORE ISOLATED AFT 21/03Z. EXPECT MVFR CIGS AND VSBYS WITH BRIEF WIND GUSTS UP TO 40 KTS WITH THE STRONGER TSRA. CONDITIONS SCT-BKN060 SCT-BKN100 BKN250 THEN AFT 21/08Z SCT060 SCT-BKN100. SURFACE WIND DIURNAL IN DIRECTION AND GENERALLY LESS THAN 10 KTS THRU SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CERNIGLIA && .FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY AS IT SLOWLY MOVES WEST. THIS MOISTURE AND THE RESULTANT INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY EVENING. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND ERRATIC WINDS. NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE NEXT SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO STORM OUTFLOWS. THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS AND MORE LIMITED TO THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER OVER THE REGION. ANOTHER EASTERLY WAVE WILL ENHANCE THE CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND THURSDAY AS IT PASSES BY TO THE SOUTH. CERNIGLIA && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 20, 2:08 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 208 PM MST SAT JUL 20 2013 AZZ503-504-507-513-514-202200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 208 PM MST SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM MST... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15 MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA... TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION. LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054 TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 19, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 19, 5:57 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 19, 8:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 20, 3:53 AM MST | Special Weather Statement | TWC | 52 min | |
| Jul 20, 2:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 20, 2:15 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 20, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 20, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Pima | 56 min |
| Jul 20, 3:13 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 59 min |
| Jul 20, 3:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 20, 4:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 20, 4:12 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 70 min |
| Jul 20, 4:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 20, 4:39 PM MST | Special Weather Statement | TWC | 36 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.